Alert archive / Georgia / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 37, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at Apr 20, 2015, 3:57 AM EDT for 5 counties in Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 20, 2015, 3:57 AM EDT (07:57 UTC)
- Expired
- Apr 20, 2015, 4:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Catoosa County, GA, Chattooga County, GA, Dade County, GA, Floyd County, GA, Walker County, GA
The radar
The Northeast Alabama radar (KHTX), 87 km from the middle of the area, began a volume at 08:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 4:25 AM EDT | TSTM WND GST 60 | Rising Fawn, GA | A TRAINED SPOTTER REPORTED A 60 MPH GUST AS THE LEADING EDGE OF THE THUNDERSTORM REACHED RISING FAWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 28 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 2:09 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 54 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
390
WUUS52 KFFC 200757
SVRFFC
GAC047-055-083-115-295-200845-
/O.NEW.KFFC.SV.W.0037.150420T0757Z-150420T0845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
357 AM EDT MON APR 20 2015
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CATOOSA COUNTY IN NORTHWESTERN GEORGIA...
WALKER COUNTY IN NORTHWESTERN GEORGIA...
CHATTOOGA COUNTY IN NORTHWESTERN GEORGIA...
DADE COUNTY IN NORTHWESTERN GEORGIA...
WEST CENTRAL FLOYD COUNTY IN NORTHWESTERN GEORGIA...
* UNTIL 445 AM EDT
* AT 356 AM EDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF BRIDGEPORT TO NEAR AURORA...
MOVING EAST AT 65 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LAFAYETTE...SUMMERVILLE...RINGGOLD...TRENTON...FORT OGLETHORPE...
ROSSVILLE...CHICKAMAUGA...TRION...LOOKOUT MOUNTAIN...CHATTANOOGA
VALLEY...LA FAYETTE...LYERLY...MENLO...RISING FAWN...LAKEVIEW...
NAOMI...CLOUDLAND...BOYNTON...SUTTLES MILL AND HOLLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
IF YOU SEE WIND DAMAGE...HAIL OR FLOODING...WAIT UNTIL THE STORM HAS
PASSED...AND THEN CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 8
6 6 7 6 3 4 4 6 6 OR TWEET US YOUR REPORT AT NWSATLANTA.
&&
LAT...LON 3499 8498 3491 8502 3488 8501 3486 8506
3482 8506 3482 8513 3472 8517 3471 8509
3430 8528 3422 8545 3498 8560
TIME...MOT...LOC 0756Z 257DEG 56KT 3498 8583 3415 8619
HAIL...0.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 3:51 AM EDT, 6 minutes earlier.
Area forecast discussion, Apr 20, 3:51 AM EDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 351 AM EDT MON APR 20 2015 .SHORT TERM /TODAY THROUGH TUESDAY/... ...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8AM... SEVERE WEATHER APPEARS IMMANENT FOR PORTIONS OF NW GEORGIA AS LINE OF THUNDERSTORMS WITH A HISTORY OF PRODUCING WIND DAMAGE ADVANCES OUT OF ALABAMA. CAPE VALUES IN THIS REGION HAVE BEEN LARGELY UNIMPRESSIVE...ESPECIALLY SURFACE BASED CAPE. HOWEVER...ELEVATED CONVECTION IS MORE READILY AVAILABLE AND CROSS SECTIONS REVEAL VORTICITY MAXIMA RESPONSIBLE FOR ENHANCED ACTIVITY IS LOW IN THE ATMOSPHERE THAN WE TYPICALLY SEE...RIGHT AROUND 700 MB IN THIS SITUATION. FOLLOWING THE EVOLUTION OF THIS VORT MAX...LOOKS LIKE THE NORTHERN TIER OF OUR COUNTIES...MAYBE A HALF A DOZEN COUNTIES OR SO WILL BE UNDER THE THREAT OF SEVERE STORMS THIS MORNING WITH STRONG WINDS THE PRIMARY CONCERN. CANNOT RULE OUT A TORNADO EITHER 0-1KM HELICITY VALUES CURRENTLY MAXING OUT AT 350 M2/S2 ON LATEST RAP RUN. ALSO LOOKING AT DOWNDRAFT CAPE AXIS...SHOULD SEE THIS HOLD TOGETHER OVER THE LOCAL AREA MEANING WINDS SHOULD HAVE NO PROBLEM MIXING TO THE SURFACE SHOULD STORMS HOLD TOGETHER. FOR THE REMAINDER OF TODAY...AFOREMENTIONED ACTIVITY SHOULD BEGIN TO WANE SLIGHTLY AS IT PROGRESSES EAST BUT ENOUGH ACTIVITY WILL REMAIN TO WARRANT CATEGORICAL TO LIKELY POPS FOR THE NORTHERN TIER. THEREAFTER...IT WILL DEPEND HOW QUICK LOW CLOUDS CLEAR OUT AND HOW MUCH RECOVERY WE CAN GET BEFORE FRONT MOVES THROUGH. OF PARTICULAR INTEREST IS STRONG SHORTWAVE MOVING IN OFF THE GULF COAST THIS AFTERNOON THAT RESULTS IN DEVELOPMENT OF A STRONG LOW LEVEL JET AND INFLUX OF DEEP MOISTURE AND INSTABILITY. WILL LIKELY SEE CAPE VALUES IN EXCESS OF 2500 J/KG SHOULD CLOUDS CLEAR FOR A LONG ENOUGH TIME FROM GAINESVILLE TO MACON AND POINTS EASTWARD ALLOWING FOR A SECONDARY SEVERE WEATHER EPISODE. STRONG WINDS WILL BE THE MAIN CONCERN ONCE AGAIN BUT SIG TO PARAMETER DOES BECOME ENHANCED AFTER 18Z WITH ISOLATED TORNADOES POSSIBLE AGAIN. FINALLY QUIETER CONDITIONS EXPECTED TONIGHT THROUGH THE REMAINDER OF THE SHORT TERM WITH NIL POPS AND COOL OVERNIGHT TEMPS. DEESE .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... THERE CONTINUE TO BE NOTICEABLE INCONSISTENCIES BETWEEN MODELS...AND EVEN FROM RUN TO RUN WITHIN EACH MODEL...IN THE EXTENDED FORECAST PERIOD...SO OVERALL A GENERAL BLEND AND CONCENTRATION ON THE LARGER SCALE FEATURES WERE USED FOR THE LONG TERM FORECAST GRIDS AGAIN THIS MORNING. PERIOD STARTS OUT DRY...BUT MOISTURE RETURN BEGINS WEDNESDAY AS THE SURFACE RIDGE SLIPS EAST OF THE STATE. WEAK SHORT WAVES IN THE WESTERLY UPPER FLOW AND A WEAK COLD FRONT BRING AT LEAST A SLIGHT CHANCE FOR PRECIPITATION BACK INTO THE NORTH BY LATE WEDNESDAY. AMPLE MOISTURE AND FLAT WESTERLY UPPER FLOW KEEP AT LEAST A SLIGHT CHANCE FOR PRECIPITATION IN THE FORECAST THURSDAY AND FRIDAY. BETTER CHANCES FOR RAIN SWEEP BACK IN FOR THE START OF THE WEEKEND AS A STRONGER SHORT WAVE SWEEPS THROUGH THE REGION. BOTH THE GFS AND THE ECMWF ARE GENERATING A DECENT SURFACE LOW WITH THIS SHORT WAVE... HOWEVER THERE ARE SIGNIFICANT DIFFERENCES IN THE TIMING OF THIS LOW TO KEEP LOW POPS IN THROUGH THE WEEKEND INTO EARLY NEXT WEEK. ENOUGH INSTABILITY INDICATED WITH THE MID-WEEK SYSTEM FOR A CHANCE OF THUNDERSTORMS...ALTHOUGH LACK OF STRONG DYNAMICS AND MARGINAL NATURE OF THE INSTABILITY POINT TO MINIMAL CHANCES FOR SEVERE WEATHER. WEEKEND SYSTEM CONTINUES TO SHOW MARGINAL INSTABILITY AT BEST...BUT STRONGER DYNAMICS INDICATE AT LEAST A SLIGHT CHANCE FOR DEEPER CONVECTION WITH THIS SYSTEM AS WELL. 20 && AVIATION... 06Z UPDATE... LATEST OBSERVATIONS FROM AROUND THE AREA ALONG WITH SATELLITE IMAGERY INDICATE THAT IFR CIGS ARE BUILDING IN AT A RAPID PACE FROM SW TO NE. HAVE INITIALIZED WITH IFR AT ATL AREA TERMINALS AS WELL AS CSG WITH CONDITIONS TO OVERSPREAD THE REMAINDER OF THE AREA BY 08Z. EXPECT LINE OF TSRA MOVING INTO NORTHWEST GEORGIA TO DECREASE IN COVERAGE AND REMAIN NORTH OF THE ATL TERMINALS BUT THIS WILL NEED TO BE MONITORED CLOSELY. OTHERWISE...SOME REDEVELOMENT POSSIBLE WITH SOME HEATING THIS AFTERNOON SO INCLUDED TEMPO FOR TSRA FOR ALL SITES. GUSTY WINDS EXPECTED TODAY WITH SOME GUIDANCE INDICATING GUSTS AS HIGH AS 25 KTS AT ATL AND FOLLOWED THIS SOLUTION BASED ON UPSTREAM OBS. //ATL CONFIDENCE...06Z UPDATE... MEDIUM ON TSRA CHANCES. HIGH ON REMAINING ELEMENTS. DEESE && .PRELIMINARY POINT TEMPS/POPS... ATHENS 76 50 72 48 / 50 30 0 5 ATLANTA 75 52 72 51 / 40 20 0 5 BLAIRSVILLE 71 44 66 44 / 60 20 5 5 CARTERSVILLE 75 46 71 48 / 60 10 0 5 COLUMBUS 79 53 77 53 / 50 20 0 5 GAINESVILLE 75 50 70 49 / 30 20 0 5 MACON 78 52 76 50 / 60 40 0 5 ROME 73 46 72 47 / 40 10 5 5 PEACHTREE CITY 77 49 73 47 / 40 20 0 5 VIDALIA 84 59 77 55 / 60 30 0 0 && .FFC WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH UNTIL 8 AM EDT THIS MORNING FOR THE FOLLOWING ZONES: CATOOSA...CHATTOOGA...DADE...FLOYD...GORDON... WALKER...WHITFIELD. && SHORT TERM...DEESE LONG TERM....20 AVIATION...DEESE
Hazardous weather outlook, Apr 19, 11:07 PM EDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1107 PM EDT SUN APR 19 2015 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210315- BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA- CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA- CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL- FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE- GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON- JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON- MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY- MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH- PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON- SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS- TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN- WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES- WILKINSON- 1107 PM EDT SUN APR 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA. .DAY ONE...TONIGHT... ...THUNDERSTORMS POSSIBLE EARLY MONDAY MORNING... AS COLD FRONT APPROACHES NORTHWEST GEORGIA EARLY MONDAY MORNING...RAIN CHANCES INCREASE QUICKLY. BEFORE SUNRISE...AN AREA OF SHOWERS WITH EMBEDDED THUNDERSTORMS IS EXPECTED TO MOVE INTO FAR NORTHWEST GEORGIA. THIS LINE IS EXPECTED TO DIMINISH IN INTENSITY AS IT MOVES ACROSS NORTH GEORGIA. AT THIS TIME HIGHEST THUNDERSTORM CHANCES THROUGH SUNRISE ARE AFTER 4 AM. WITH THE STORMS...OCCASIONALLY HEAVY RAINFALL WILL PRODUCE LOCALIZED FLOODING. IN ADDITION...A FEW RIVERS AND CREEKS MAY BEGIN TO FLOW OUT OF THEIR BANKS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE...MAINLY ACROSS EASTERN PORTIONS OF NORTH AND CENTRAL GEORGIA ON MONDAY. THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH THURSDAY AND AGAIN SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED AND SPOTTERS ARE ENCOURAGED TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO WEATHER.GOV/ATLANTA.
The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 8:41 PM EDT | Special Weather Statement | FFC | Cherokee, Dawson, Pickens | 34 min |
| Apr 19, 9:30 PM EDT | Special Weather Statement | FFC | Dawson, Lumpkin, White | 30 min |
| Apr 20, 4:44 AM EDT | Special Weather Statement | FFC | Catoosa, Chattooga, Floyd, Walker, Whitfield | 31 min |
| Apr 20, 5:10 AM EDT | Special Weather Statement | FFC | Bartow, Gordon, Murray | 35 min |
| Apr 20, 5:30 AM EDT | Severe Thunderstorm Warning | FFC | Gilmer, Gordon, Murray | 30 min |
| Apr 20, 5:42 AM EDT | Special Weather Statement | FFC | Bartow, Haralson, Paulding | 33 min |
| Apr 20, 6:03 AM EDT | Special Weather Statement | FFC | Pickens | 27 min |
| Apr 20, 6:07 AM EDT | Special Weather Statement | FFC | Fannin, Towns, Union | 23 min |
| Apr 20, 6:23 AM EDT | Special Weather Statement | FFC | Cherokee | 37 min |
| Apr 20, 6:26 AM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Pickens | 20 min |
| Apr 20, 6:30 AM EDT | Special Weather Statement | FFC | Lumpkin, Towns | 30 min |
| Apr 20, 6:40 AM EDT | Special Weather Statement | FFC | Dawson | 35 min |
| Apr 20, 6:57 AM EDT | Severe Thunderstorm Warning | FFC | White | 19 min |
| Apr 20, 7:00 AM EDT | Special Weather Statement | FFC | Banks, Hall | 30 min |
| Apr 20, 9:55 AM EDT | River Flood Warning | FFC | Johnson, Washington, Wilkinson | 4 days |
| Apr 20, 12:38 PM EDT | Special Weather Statement | FFC | Cherokee, Dawson, Forsyth, Hall, Lumpkin, White | 37 min |
| Apr 20, 12:58 PM EDT | Special Weather Statement | FFC | Stewart, Webster | 32 min |
| Apr 20, 1:00 PM EDT | Severe Thunderstorm Warning | FFC | Dawson, Forsyth, Hall, Lumpkin, White | 45 min |
| Apr 20, 1:08 PM EDT | Special Weather Statement | FFC | Cobb, Paulding | 37 min |
| Apr 20, 1:16 PM EDT | Severe Thunderstorm Warning | FFC | Cobb, Paulding | 44 min |
| Apr 20, 1:27 PM EDT | Special Weather Statement | FFC | Cherokee, Forsyth | 33 min |
| Apr 20, 1:32 PM EDT | Special Weather Statement | FFC | Houston, Macon, Peach | 28 min |
| Apr 20, 1:33 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Dawson, Forsyth | 42 min |
| Apr 20, 1:40 PM EDT | Special Weather Statement | FFC | Towns | 35 min |
| Apr 20, 1:58 PM EDT | Special Weather Statement | FFC | Crawford | 32 min |
| Apr 20, 1:58 PM EDT | Severe Thunderstorm Warning | FFC | Cherokee, Cobb, Fulton | 47 min |
| Apr 20, 2:01 PM EDT | Special Weather Statement | FFC | Paulding | 29 min |
| Apr 20, 2:07 PM EDT | Tornado Warning | FFC | Cobb, DeKalb, Forsyth, Fulton, Gwinnett | 38 min |
| Apr 20, 2:14 PM EDT | Special Weather Statement | FFC | Hall | 31 min |
| Apr 20, 2:30 PM EDT | Special Weather Statement | FFC | Paulding | 15 min |
| Apr 20, 2:35 PM EDT | Special Weather Statement | FFC | Banks | 25 min |
| Apr 20, 2:44 PM EDT | Tornado Warning | FFC | Barrow, Forsyth, Fulton, Gwinnett, Hall, Jackson | 46 min |
| Apr 20, 2:45 PM EDT | Severe Thunderstorm Warning | FFC | Banks | 45 min |
| Apr 20, 3:09 PM EDT | Special Weather Statement | FFC | Cobb | 36 min |
| Apr 20, 3:18 PM EDT | Tornado Warning | FFC | Banks, Jackson, Madison | 42 min |
| Apr 20, 3:23 PM EDT | Special Weather Statement | FFC | Jasper, Putnam | 22 min |
| Apr 20, 3:28 PM EDT | Special Weather Statement | FFC | Gwinnett | 47 min |
| Apr 20, 4:00 PM EDT | Severe Thunderstorm Warning | FFC | Banks, Madison | 15 min |
| Apr 20, 4:05 PM EDT | Special Weather Statement | FFC | Barrow, Jackson | 40 min |
| Apr 20, 4:13 PM EDT | Severe Thunderstorm Warning | FFC | Barrow, Clarke, Jackson, Madison | 47 min |
| Apr 20, 4:25 PM EDT | Special Weather Statement | FFC | Oglethorpe | 20 min |
| Apr 20, 4:55 PM EDT | Severe Thunderstorm Warning | FFC | Madison | 35 min |
| Apr 20, 5:42 PM EDT | Special Weather Statement | FFC | Clarke | 33 min |
| Apr 20, 5:46 PM EDT | Severe Thunderstorm Warning | FFC | Madison | 14 min |
| Apr 20, 5:58 PM EDT | Severe Thunderstorm Warning | FFC | Clarke, Madison, Oconee, Oglethorpe | 47 min |
| Apr 20, 6:45 PM EDT | Special Weather Statement | FFC | Clarke, Oglethorpe | 30 min |
| Apr 20, 7:10 PM EDT | Severe Thunderstorm Warning | FFC | Oglethorpe, Wilkes | 50 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.